I have had brown/red discharge for quite a while. What could it be?
I've taken contraceptive pills for 3 years, stopped for one year due to other medication, then resumed about 4 months ago. I lost my virginity May 18th, unprotected aside from the pill, but as that was almost 2 months ago now I'm fairly sure I'm not pregnant, and it was the first time for both of us. We're long distance, so I haven't had sex since then. I let myself have my first period since the resuming of the pill on 17th June. On the 6th day I continued the pill again, but a day later I began to have brown discharge. This originally didn't bother me. However, it then went on for 3 weeks, and started to make me think maybe I should let myself get my period again to get rid of anything. So I did last week. It stopped 3 days ago and I took my first pill again yesterday to make sure I was clear of brown stuff. A few hours ago, I went to the bathroom to find brown and red stuff in my underwear everywhere. It's really bothering me, please help.
I strongly recommend that you go to see your regular doctor - such as your pediatrician, or adolescent medicine doctor - as soon as possible. It does sound like this is a persistent discharge, and any persistent vaginal discharge definitely needs to get checked out. At the top of my list of things to investigate would be ruling out a sexually transmitted infection. Several sexually transmitted infections can lead to persistent vaginal discharge, including chlamydia and gonorrhea. In addition to these sexually transmitted infections, you might also be suffering from a condition called bacterial vaginosis, which is not a sexually transmitted infection per se, but can be associated with sexual intercourse or with other things which change the natural bacterial composition of the vagina, such as douching. Your doctor will want to perform a vaginal examination, and they may look at the discharge under a microscope to see if this gives them any clues. They also may test you for sexually transmitted infections, which will require either sending a vaginal swab or a urine sample to the laboratory. Fortunately, all of the common causes of this kind of vaginal discharge are easily treated with different prescription medications, but you definitely should not delay any longer before seeing your doctor.
This answer is for general informational purposes only and is not a substitute for professional medical advice.
If you think you may have a medical emergency, call your doctor or (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.